A 38-year-old African American male, who emigrated from Somalia 10 years ago, presented with a 6-month history of lower extremity swelling, 20-pound (9 kg) weight gain over 4 weeks, and new-onset microscopic hematuria. He had no prior history of edema, proteinuria, or hematuria. There was no prior history of any systemic illness or any heart, lung, or kidney disease. He reported no over-the-counter drug use, herbal medication use, or NSAID intake. His review of systems was positive for lethargy, fatigue, and edema at his lower extremities. His family history was negative for any kidney disease. He reported a monogamous relationship with his wife and no current or past alcohol or drug use. His medical history included recently diagnosed hypertension, latent tuberculosis, and anemia. His vital signs included a blood pressure of 160/90 and a heart rate of 78.
His physical exam revealed clear lungs and a normal heart exam on auscultation. His abdomen was soft and non-tender, and his skin was warm and dry with no rash. He had 2 plus pitting edema at the ankles. Initial laboratory data was consistent with acute kidney injury (AKI) with worsening creatinine from 1.2 to 1.6 over 1 month and nephrotic range proteinuria. Serologies for hepatitis B, hepatitis C, anti-nuclear antibody (ANA), c-ANCA, serine protease 3 (PR3) IgG, myeloperoxidase antibody (MPO), and complement levels were sent. He was started on losartan for proteinuria with plans for renal biopsy; however, he was lost to follow up. The patient then presented two weeks later with worsening edema to his waist, continued weight gain, mild hemoptysis, and streaks of blood in the stool. Physical examination now showed worsening pitting edema up to his waist with new non-pruritic, erythematous excoriations on the medial aspect of his thighs bilaterally. He was admitted to the hospital with concern for worsening vasculitis. He was started on oral prednisone and underwent a renal biopsy. For his edema, he was started on diuretics to which he responded well. Due to persistent leukopenia, thrombocytopenia, and anemia, human immunodeficiency virus (HIV) testing was performed to complete the workup.